Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 116, NWS Gaylord, MI

December 29, 2017

NWS Gaylord, MI issued this small craft advisory at Dec 29, 2017, 3:31 PM EST. It took effect at Dec 29, 2017, 10:00 PM EST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2017, 3:31 PM EST (20:31 UTC)
In effect from
Dec 29, 2017, 10:00 PM EST
Expired
Dec 30, 2017, 7:00 PM EST
In force
21 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

524 
WHUS73 KAPX 292031
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
331 PM EST Fri Dec 29 2017

LMZ323-342-344>346-300445-
/O.NEW.KAPX.SC.Y.0116.171230T0300Z-171231T0000Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
331 PM EST Fri Dec 29 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST SATURDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 10 PM this evening to 7 PM EST
Saturday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ347>349-300445-
/O.NEW.KAPX.SC.Y.0116.171230T1200Z-171231T0000Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
331 PM EST Fri Dec 29 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST
SATURDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 7 AM to 7 PM EST Saturday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
4 follow-up statements
819 
WHUS73 KAPX 300319
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1019 PM EST Fri Dec 29 2017

LMZ323-342-344>346-301130-
/O.CON.KAPX.SC.Y.0116.000000T0000Z-171231T0000Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1019 PM EST Fri Dec 29 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST
SATURDAY...

A Small Craft Advisory remains in effect until 7 PM EST Saturday.

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ347>349-301130-
/O.CON.KAPX.SC.Y.0116.171230T1200Z-171231T0000Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
1019 PM EST Fri Dec 29 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM EST
SATURDAY...

A Small Craft Advisory remains in effect from 7 AM to 7 PM EST
Saturday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
014 
WHUS73 KAPX 300940
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
440 AM EST Sat Dec 30 2017

LMZ323-342-344>346-301745-
/O.CON.KAPX.SC.Y.0116.000000T0000Z-171231T0000Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
440 AM EST Sat Dec 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

A Small Craft Advisory remains in effect until 7 PM EST this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ347>349-301745-
/O.CON.KAPX.SC.Y.0116.171230T1200Z-171231T0000Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
440 AM EST Sat Dec 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO 7 PM EST THIS EVENING...

A Small Craft Advisory remains in effect from 7 AM this morning
to 7 PM EST this evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
542 
WHUS73 KAPX 301500
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1000 AM EST Sat Dec 30 2017

LMZ323-342-344>346-302300-
/O.CON.KAPX.SC.Y.0116.000000T0000Z-171231T0000Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1000 AM EST Sat Dec 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

A Small Craft Advisory remains in effect until 7 PM EST this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ347>349-302300-
/O.CON.KAPX.SC.Y.0116.000000T0000Z-171231T0000Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
1000 AM EST Sat Dec 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

A Small Craft Advisory remains in effect until 7 PM EST this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
779 
WHUS73 KAPX 302106
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
406 PM EST Sat Dec 30 2017

LMZ323-342-344>346-310000-
/O.CON.KAPX.SC.Y.0116.000000T0000Z-171231T0000Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
406 PM EST Sat Dec 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

A Small Craft Advisory remains in effect until 7 PM EST this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ347>349-310000-
/O.CON.KAPX.SC.Y.0116.000000T0000Z-171231T0000Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
406 PM EST Sat Dec 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

A Small Craft Advisory remains in effect until 7 PM EST this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 29, 3:31 PM EST, 0 minutes earlier.

Area forecast discussion, Dec 29, 3:31 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
331 PM EST Fri Dec 29 2017

.NEAR TERM...(Tonight through Saturday)
Issued at 331 PM EST Fri Dec 29 2017

...Continued very cold with more accumulating lake effect snow
showers on the way...

High Impact Weather Potential...Very cold with continued hazardous
holiday travel due to accumulating snow and low visibilities in some
locations.

Pattern Synopsis/Forecast...Closed surface low remains stalled over
Upper Michigan this afternoon thanks to lake processes (as is
typical with arctic airmasses in early winter). Relatively light low
level wind regime continues to switch to the west across Northern
Lower Michigan. Sharp convergence axis that developed this morning
over the Little Traverse Bay area remain in tact for now...producing
heavy lake snow bands that continue to stream into this area with
localized snowfall rates of up to an inch an hour. Meanwhile...
rather impressive mid lake snow band over Northern Lake Huron
continues to stream into Eastern Mackinac county where low level
flow remains persistently from the SE. Band organization is
beginning to show signs of deterioration as low level flow starts to
transition.

As we head into tonight and Saturday...Have opted to again extend
the warning for Mackinac county thru the evening hours as short term
models are now suggesting it may take until then (at least) for low
level winds to switch to the west and to essentially reverse the
direction of that lake snow band. Will need to keep an eye on
how/when this evolution takes place tonight. Light wind regime will
keep developing W/NW flow lake bands closer to the shoreline
initially this evening before winds begin to strengthen a bit and
switch to the N/NW overnight. Low level flow then shift to a more
northerly trajectory on Saturday as the building upstream strong
surface high begins to battle the stubborn lake aggregate trough
that will hold over Upper Michigan. Will extend the advisories for
Emmet and Cheboygan thru this evening as low level flow remains
predominately west. Then lake bands will begin to take better aim
further south overnight into Saturday across Charlevoix...Antrim and
Leelanau counties as winds shift to a more N/NW fetch. Will
certainly keep all advisories for these counties in tact thru
Saturday.

No relief in sight from our persistently below normal temps as of
late. Low temps tonight will drop into the single digits below zero
across Eastern Upper Michigan and into the single digits above zero
across Northern Lower Michigan. High temps on Saturday will be
mainly in the teens. Stay warm and safe everyone!

&&

.SHORT TERM...(Saturday night through Monday)
Issued at 331 PM EST Fri Dec 29 2017

...Lake effect, especially near the lakeshores...

High Impact Weather Potential: Additional accumulating snowfall.

Primary Forecast Concerns/Challenges: How far inland lake effect
snow showers will penetrate Sunday night into Monday.

Same factors at work through the period with more arctic
air flowing over the relatively warmer waters of the Great
Lakes producing more lake effect snow. A northerly flow should
confine lake effect activity to near the lakeshores Saturday night
and Sunday. Winds backing into the northwest Sunday night into
Monday should be sufficient enough to push activity inland. Low
level moisture is okay but not great through Sunday (mean 850-700 mb
rh 50 to 60 percent) but a short wave dropping down through the flow
is shown to increase 850-700 mb rh into the 70 to 80 percent range
Sunday night into Monday (as well as push inversion heights
to near 7000 feet). Overall only expect a couple of inches during
any one 12 hour period but with better convergence/stronger wind
fields later Sunday night into Monday upwards of a few inches are
possible during that time. Temperatures will remain well below
average (15 degrees or so).

&&

.LONG TERM...(Monday night through Friday)
Issued at 331 PM EST Fri Dec 29 2017

Same thoughts as yesterday with the persistent strong blocking
ridge out West leading to downstream troughing and arctic air
intrusion across our neck of the woods through the extended period.
This pattern may begin to break down during the second week of
January (sorry but no promises on that occurring just yet). In the
meantime, plenty of cold air (temperatures of 10 to 20 degrees below
average) and periods of lake effect/enhanced snow through the end of
next week. No huge snow events foreseen at this point but you can
never tell for sure with lake effect.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1200 PM EST Fri Dec 29 2017

Low level flow will continue to turn to the west this afternoon...
refocusing lake effect snow showers into much of NW Lower
Michigan. The heaviest and most persistent snow showers will be
across far NW Lower Michigan around PLN thru tonight. Winds will
shift to the NW later tonight and to the north by Saturday...
shifting the lake snow band focus to areas along and west of
US-131 around TVC and MBL. Outside of the heavier snow bands
conditions will be low VFR/MVFR but will drop to IFR within the
heavier snow bands. Wind speeds will strengthen to 15 to 25 kts on
Saturday as the low level pressure gradient tightens.

&&

.MARINE...
Issued at 331 PM EST Fri Dec 29 2017

Winds and waves reach SCA criteria along most of our Lake Michigan
nearshore areas tonight and Saturday...and along much of our Lake
Huron nearshore areas on Saturday. Lake effect snow showers will
continue to impact most of our nearshore areas tonight and thru the
weekend.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING until 11 PM EST this evening for MIZ015.
     WINTER WEATHER ADVISORY until 6 AM EST Saturday for MIZ019>021.
     WINTER WEATHER ADVISORY until 11 PM EST this evening for MIZ016-
     017.
LH...SMALL CRAFT ADVISORY from 7 AM to 7 PM EST Saturday for
     LHZ347>349.
LM...SMALL CRAFT ADVISORY from 10 PM this evening to 7 PM EST
     Saturday for LMZ323-342-344>346.
LS...NONE.
&&

NEAR TERM...MR
SHORT TERM...AS
LONG TERM...AS
AVIATION...MR
MARINE...MR
Hazardous weather outlook, Dec 29, 3:31 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
331 PM EST Fri Dec 29 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-301100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
331 PM EST Fri Dec 29 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

Periods of moderate to heavy lake effect snow showers and poor
visibility will impact Mackinac county into this evening and
portions of far Northern and Northwest Lower Michigan tonight into
Saturday. See ongoing warnings and advisories for further details.

Persistent cold weather could cause ice jam flooding on area
rivers over the next several days.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of accumulating lake effect snow and significantly
reduced visibility are expected in portions of northern Michigan
over the next several days. See ongoing advisories for further
details.

With the persistent cold weather, ice jams are possible on area
rivers.

Well below zero wind chills will return this weekend and into New
Years Day.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the
National Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

In the hours before

Local storm report, Dec 29, 1:38 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
138 PM EST FRI DEC 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     SNOW             1 S PETOSKEY            45.36N 84.96W
12/29/2017  E4.0 INCH        EMMET              MI   PUBLIC

            MODERATE TO HEAVY SNOW. APPROXIMATELY 4
            INCHES HAVE ACCUMULATED IN THE LAST HOUR AND
            A HALF.

&&

STJ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 9:01 PM ESTWinter Storm WarningAPXAntrim, Benzie, Emmet, Grand Traverse, Kalkaska, Leelanau67 hr

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.